Interaction of serotonergic antidepressants and opioid analgesics: is serotonin syndrome going undetected?
Gnanadesigan N, Espinoza RT, Smith R, Israel M, Reuben DB.
Jewish Home for the Aging, Reseda, CA.
J Am Med Dir Assoc. 2005 Jul-Aug;6(4):265-9
ABSTRACTOBJECTIVES: To describe the potential for interaction between opioids and serotonergic antidepressants leading to the development of serotonin syndrome (SS), mechanism of the interaction, and the spectrum of SS in elderly residents of a long-term care facility. DESIGN: Case series. SETTING: Long-term care facility (LTCF) in California. PARTICIPANTS: Four elderly LTCF residents treated with serotonergic antidepressants including selective serotonin reuptake inhibitor (SSRI) or mirtazapine and opioids. MEASUREMENTS: Signs and symptoms suggestive of SS. RESULTS: We describe 4 cases of probable SS among elderly residents of a LTCF. The spectrum of serotonin toxicity ranged from visual hallucinations, muscle rigidity, myoclonus, or hypertension in patients taking an opiate with an SSRI to lethargy, hypotension, and hypoxia in a patient taking tramadol and mirtazapine. CONCLUSION: While many can benefit from coadministration of serotonergic antidepressants and opioids, it appears that some individuals are at increased risk for SS. Since SS is a clinical diagnosis, heightened clinician awareness of the possibility of SS among patients receiving SSRI or mirtazapine in combination with opioids may lead to earlier detection and avoidance of potentially lethal consequences.SSRIs
The serotonin syndrome
Antidepressants and the serotonin syndrome
and further reading
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World
The Good Drug Guide
The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family